Hail, Crook
- When
- May 14, 2:50 PM MST
- Where
- Crook County, Devils Tower
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.580, -104.700
A thunderstorm became severe in the Devils Tower area, producing hail around quarter size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm became severe in the Devils Tower area, producing hail around quarter size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 14, 1:33 PM MST, 1 hour 17 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 233 PM MDT Tue May 14 2019 .DISCUSSION...(This Evening Through Tuesday) Issued at 233 PM MDT Tue May 14 2019 Unsettled westerly flow aloft with moist upslope low level flow and weak inhibition currently in place, supporting sct showers and thunderstorms along a quasi-stationary trough from NE WY into scentral SD. Best chances for rain will be over the Black Hills where the best instability and convergence will be in place. A few stronger cells are possible with ML CAPE topping out around 1000 J/kg, combined with deep layer shear of 40-50 knots. Activity will shift SE overnight, into scentral SD. Western CONUS upper trough will shift east and support downstream ridging over the region Wed, with the warmest and driest day of the week expected then. There will be enough instability present for an isolated shower or storm over the Black Hills during the afternoon where CIN will be the weakest with added forcing from a sfc trough progressing across the Northern plains. This ridge topping impulse will shift the frontal boundary back south into the region early Thur, with cooler conds expected. Main upper low will then shift NE with strong pos theta-e adv developing later in the day into the evening ahead of lead impulse. This will support more chances for showers and thunderstorms across the FA late in the afternoon and evening. Enough CAPE and shear will be around for a few strong to severe cells, esp the southern third. This impulse will also shift a backdoor cold front into the region as flow turns NE per the advancing main upper low. Models have now convergence on solution which places the sfc low SE of the FA. This will support NE flow into the area through Friday as the low deepens, setting up a much cooler day. Highs will be in the 50s and 60s most area, coolest over NW SD. Main impulse and associated sfc reflection will progress into the Northern Plains Friday and support a good chance for showers and storms. A cool wet weekend still looks on track as the upper trough moves slowly over the region. Some high elevation snow is also still possible. Models are varying on the degree of CAA this weekend, with the ECMWF being the most being the coldest with the best chances for snow. Cool unsettled conds look to linger well into next week. && .AVIATION...(For the 18Z TAFS Through 18Z Wednesday) Issued At 1111 AM MDT Tue May 14 2019 Isolated to scattered showers and thunderstorms will develop today into this evening with local MVFR conditions. Otherwise, VFR conditions are expected through the period. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...JC AVIATION...13
Hazardous Weather Outlook National Weather Service Rapid City SD 434 AM MDT Tue May 14 2019 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-151300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 434 AM MDT Tue May 14 2019 /534 AM CDT Tue May 14 2019/ This Hazardous Weather Outlook is for western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated to widely scattered thunderstorms are possible this afternoon and evening. A few strong wind gusts and maybe some hail are possible with the stronger storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be chances for mostly afternoon and evening thunderstorms across parts of the area through much of the week. Isolated thunderstorms are possible over and near the Black Hills on Wednesday. Thunderstorms could be more widespread Thursday night into Friday as an upper level system crosses the Rockies. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 234 PM MDT Tue May 14 2019 SDZ024-072-142100- Northern Black Hills SD-Sturgis/Piedmont Foot Hills SD- 234 PM MDT Tue May 14 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE COUNTY UNTIL 300 PM MDT... At 233 PM MDT, Doppler radar was tracking a strong thunderstorm 3 miles west of Tilford, or 6 miles south of Sturgis, moving east at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Tilford. This includes Interstate 90 in South Dakota between Mile Markers 37 and 44. LAT...LON 4429 10356 4435 10351 4435 10331 4424 10340 TIME...MOT...LOC 2033Z 273DEG 11KT 4431 10349 Sherburn
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
253 PM MDT TUE MAY 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM HAIL TILFORD 44.30N 103.43W
05/14/2019 E1.00 INCH MEADE SD TRAINED SPOTTER
&&
CALDERONSpecial Weather Statement National Weather Service Rapid City SD 345 PM MDT Tue May 14 2019 WYZ056-057-142230- Wyoming Black Hills WY-Western Crook WY- 345 PM MDT Tue May 14 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CROOK COUNTY UNTIL 430 PM MDT... At 345 PM MDT, Doppler radar was tracking a strong thunderstorm near Devils Tower National Monument, or 19 miles northwest of Sundance, moving southeast at 15 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Hulett, Devils Tower National Monument, Warren Peak and Cook Lake. LAT...LON 4456 10479 4470 10467 4462 10425 4440 10447 TIME...MOT...LOC 2145Z 296DEG 15KT 4459 10467 Calderon
The Rapid City radar (KUDX), 157 km away, was scanning. The volume nearest the first event began at 21:49 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815493.